Aa
Aa
A
A
A
Close
Avatar universal

Bacterial Overgrowth question!!!!!

Hi everyone! Im a 28 yr old female who is also a type 1 diabetic. Recently, I had severe watery diarrhea and some vomiting for 7 weeks strait. Dr tested for everything including massive blood tests and stool samples, endoscopy, barium xray and everything came out fine except that i had slow digestion, he sais it was probably from my diabetes and that it might have been causing bacterial overgrowth in my intestines. He put me on Xifaxan 9 day treatment which is an antibiotic that will kill the bacteria in the intestines. Within the next day my diarrhea was completely  gone and i felt much better!!  

It has been 4 days since i finished treatment and i dont have diarrhea but my stomach feels very rumbly, the same way it did when i had diarrhea. Sounds kinda like a open faucet sometimes. Ive been having normal stools but i just have some colic pain and feel like im gonna be sick to my stomach but i havent been.

I asked my Dr yesterday on my follow up appointment if i can take probiotics to restore the good bacteria and he said NO!!!?? He said since i have slow digestion that it might make things worse. Im not sure why though. My question is what can i do to restore the good bacteria and how do i prevent getting bacterial overgrowth again???  I am living in fear of getting sick again and dont want to end up like i did a few weeks ago. I almost got kicked out of my Ultrasound program in school because i missed so much :(  

Any advice would be greatly appreciated !!!!! Thanks for reading and be well.
2 Responses
974371 tn?1424653129
I have a recent similar story but didn't have the diarrhea problem. GI doc did blood work, stool samples, swallowing studies, CT and MRI.  But, I was having stomach upset and pain, bloating and nausea (no vomiting) that started as soon as I woke up in the mornings. He gave me Dicyclomine then Levsin and Zofran. Helped some but I had an irregular heartbeat for over a day and went to the ER. Doc there told me to stop the Dicyclomine and Levsin. Then I developed with hacking up phlygm, which I still do.
Anyway, my GI doc ordered a breath test and told me I had bacterial overgrowth in the small intestine and prescribed 10 days of the Xifaxan. I do have problems with meds.  By the second day I was in major abdominal distress, called the on call doc and he told me to stop the med.  then talked to my own doc and he said it was really the best med and try it again, which I did and was finally able to tolerate it by the 3rd day. He also has me on Omeprazole and I take low dose Xanax. Finished the meds and thought I would be feeling better. Two days later, I started having nausea, phlygm continues and some bloating. Talked to the Doc again and then he says there is a 60% chance the medication will work! I don't like those odds. Asked if I could start it again and he said I would have to wait fir 2-4 weeks!
I asked about probiotics too and he said I could try the Align.  Read up on that and see it can cause gas and bloating!  With Christmas here, not going to try that now.
My neighbor, who has bouts of IBS, uses a product that says Ultimate Flora Adult formula or Culturelle she gets at Walgreens and has no problems. She also eats Greek yogurt daily.  You might try those.
I know the fear of feeling that sick, took myself to the ER 3 times because I now have nothing here to manage my symptoms! I have an appt with a GI specialist in San Francisco but have to wait 2 months for an appt!
Not sure, but my problem probably started with a tooth infection my ENzt gave me Keflex for. Had to have a root canal and was given Clindomycin, which made me sick but dentist said to stay on it.  I took 6 of the 7 days and felt horrible! My GI doc told me to stop it. It was after all that mess that I really was sick.  Wish he had done the breath test first!
So, you might try what my neighbor uses, at least the yogurt.
Let's just hope neither one of us has a recurrence!
My Doc had samples of the Xifaxan to give me or it would have cost $1,400!  If I have to take it again, I bet our insurance win't cover it.
Keep me posted.
974371 tn?1424653129
Just got an e-mail from my doctor saying he does not want to give more antibiotics as we need to let the good bacteria grow or I can develop an infection.  I assume he means C-diff
Have an Answer?

You are reading content posted in the Gastroenterology Community

Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn which OTC medications can help relieve your digestive troubles.
Is a gluten-free diet right for you?
Discover common causes of and remedies for heartburn.
This common yet mysterious bowel condition plagues millions of Americans
Don't get burned again. Banish nighttime heartburn with these quick tips
Get answers to your top questions about this pervasive digestive problem